Increasing Tykerb to 4 Tabs.

“You may be allergic to the medication, ”  and if so, “ the medication may kill you.”

“ You should stop taking it if you break out in a rash again,” although I have few choices for an alternative. So said an oncology specialist at UCLA.

Tykerb, which caused the awful skin rash, has been a quite concern for me.

Yet it seems like that the strategy of desensitizing is working.  Three weeks after I increased the dose from 2 tablets to 3, there was no rash, so I finally started adding one more tablet to total 4 from  Monday.

Usually Tykerb is prescribed variously between 3-5 tablets.   I started with 5 asking the oncologist, who was going to change the dosage from 5 tablets to 4, that I hadn’t wanted to change.      Yet, after the turmoil of the rash, now I would be happy if I can stay on 4 tablets, unless cancer shows it’s sharp fang.

Tykerb is an antibody medicine that is supposed to target only cancer cells without harming other healthy cells, just like Herceptin.  However, this medication has caused me much more side-effects than Herceptin.

Besides diarrhea and rash, my fingertips and soles got dry, the skins got hard, and started cracking open.  I have used Tea Tree Oil and wore socks and gloves at kitchen.  This has been helpful and I could fix the cracks.

Tea Tree Oil

My nails also have been easily chipped since I was on Navelbine, but as I increased the dose of Tykerb, my fingers and toes have become numb and I had a pins-and-needles sensation, which we may feel when we wear a knit sweater directly on our skin, especially with the heat like when I get in the hot car, or when I am startled, like when I almost bump into something, or fall down.  Maybe my nerve system has been affected.

Last time when I broke out in the rash, this sensation was a predictor.  If so is this time,  I might see the rash again in 10 days or so. Hopefully not.

Tykerb  may  cause a problem on liver, too.  I monitor the liver function by blood tests every three weeks.

I hope the desensitizing strategy will work well even for my liver.  At least knowing that my body can tolerate 3 tablets, I am hopeful that I can still stay on this tricky medicine.

Blood and Urinary Tests were Clear.

The doctors ordered a blood test, and for the second time a urinary test, to find the cause of the bleeding and they came back with normal numbers.  This is definitely good news, but then, what caused bleeding? The question is still there.

The pain around the clavicle is getting milder and even the swollenness is getting less, yet, the oncologist moved up my next appointment to this Friday, responding to my e-mail.

The last couple days Torrance has been warm (though compared with  other states  this is nothing I should complain about) and maybe that’s why my hands have been puffy.  If lymphedema gets worse as it gets warm, my clavicle area may have also been affected by lymphedema, I wondered, so I am giving myself a self-massage, rising my affected arm high and stroking it.

One thought on “Increasing Tykerb to 4 Tabs.

  1. Good morning Kathy, I am praying right now for you, be blessed as you seek Him today! 🙂 we may be coming for a visit in oct. hope to see you both then.

Leave a Reply

Your email address will not be published. Required fields are marked *